Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 161, NWS Sioux Falls, SD

June 12, 2001Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 9:44 PM CDT for Jackson County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 9:44 PM CDT (02:44 UTC)
Expired
Jun 12, 2001, 10:15 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS53 KFSD 130244
SVRFSD
MNC063-130315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1015 PM CDT

* AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JACKSON COUNTY...OR ABOUT 7 MILES SOUTH OF
  JACKSON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEAST JACKSON COUNTY THROUGH 1010 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4355 9508 4350 9508 4350 9486 4359 9487

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:55 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 12, 3:55 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE JUN 12 2001

FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH
POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL
CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF
THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH
COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION
CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE
OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO
REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE
CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING
CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK
OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY
TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS
700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST.
THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION
WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER
OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE
CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY.

CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR
TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE
RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE
ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE
AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO
JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY
AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING
BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND
THRU THE NIGHT IN THE EAST.

THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP
ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY...
BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN
OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL.

.FSD...NONE
 FUHS

In the hours before

Local storm report, Jun 12, 5:14 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    OCHEYEDAN                 IA   .75 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY PUBLIC.

0433 PM    RUSHMORE                  MN   1 INCH HAIL
06/12/01   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    1 N LUVERNE               MN   1 INCH HAIL
06/12/01   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:04 PM CDTSevere Thunderstorm WarningFSDMurray, Rock26 min
Jun 12, 7:39 PM CDTTornado WarningFSDRock36 min
Jun 12, 8:14 PM CDTTornado WarningFSDRock46 min
Jun 12, 8:34 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles41 min
Jun 12, 8:50 PM CDTTornado WarningFSDNobles40 min
Jun 12, 8:59 PM CDTTornado WarningFSDRock16 min
Jun 12, 9:06 PM CDTSevere Thunderstorm WarningFSDNobles24 min
Jun 12, 9:14 PM CDTSevere Thunderstorm WarningFSDJackson31 min
Jun 12, 9:28 PM CDTSevere Thunderstorm WarningFSDNobles47 min
Jun 12, 9:55 PM CDTFlash Flood WarningFSDJackson, Nobles, Rock3 hr
Jun 12, 10:17 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles43 min
Jun 12, 10:46 PM CDTSevere Thunderstorm WarningFSDRock29 min
Jun 12, 10:58 PM CDTSevere Thunderstorm WarningFSDJackson32 min
Jun 12, 11:14 PM CDTSevere Thunderstorm WarningFSDRock31 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningFSDPipestone35 min
Jun 13, 12:44 AM CDTSevere Thunderstorm WarningFSDPipestone31 min
Jun 13, 12:59 AM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock2 hr
Jun 13, 1:23 AM CDTSevere Thunderstorm WarningFSDMurray37 min
Jun 13, 7:43 AM CDTSevere Thunderstorm WarningFSDLincoln32 min
Jun 13, 8:16 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon14 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningFSDLincoln34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.